Alert archive / Utah / High Wind Watches in 2016
High Wind Watch 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind watch at Dec 15, 2016, 2:42 AM MST. It took effect at Dec 16, 2016, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 15, 2016, 2:42 AM MST (09:42 UTC)
- In effect from
- Dec 16, 2016, 12:00 PM MST
- Expired
- Dec 15, 2016, 11:51 AM MST
- In force
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
836 WWUS75 KSLC 150942 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 242 AM MST THU DEC 15 2016 UTZ015-016-151900- /O.NEW.KSLC.HW.W.0008.161216T0500Z-161216T2300Z/ WEST CENTRAL UTAH-SOUTHWEST UTAH- INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER... CEDAR CITY...MILFORD 242 AM MST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM MST FRIDAY. * AFFECTED AREA...WEST CENTRAL AND SOUTHWEST UTAH. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH. * TIMING...DEVELOPING TONIGHT...PEAKING FRIDAY MORNING THROUGH MID AFTERNOON BEFORE DIMINISHING LATE DAY. * IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST ROUTES. THOSE DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS WILL BE IMPACTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES, ESPECIALLY HIGH PROFILE VEHICLES, CAN BE DIFFICULT TO CONTROL AT TIMES IN HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION, ESPECIALLY WHILE CROSSING BRIDGES, OVERPASSES, AND UNSHELTERED AREAS. && $$ UTZ013-019>021-151900- /O.NEW.KSLC.HW.A.0007.161216T1900Z-161217T0500Z/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE... KANAB...ESCALANTE...BULLFROG 242 AM MST THU DEC 15 2016 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. * AFFECTED AREA...UTAHS DIXIE...SOUTH CENTRAL UTAH...GLEN CANYON RECREATION AREA INCLUDING LAKE POWELL...AND THE SAN RAFAEL SWELL. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH WILL BE POSSIBLE. * TIMING...DEVELOPING LATE MORNING FRIDAY...PEAKING FRIDAY AFTERNOON AND EVENING BEFORE DIMINISHING. * IMPACTS...STRONG CROSSWINDS MAY AFFECT EAST WEST ROUTES. THOSE DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS MAY BE IMPACTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ ROGOWSKI/STRUTHWOLF FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
374 WWUS75 KSLC 151851 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1151 AM MST THU DEC 15 2016 UTZ015-016-160300- /O.CON.KSLC.HW.W.0008.161216T0500Z-161216T2300Z/ WEST CENTRAL UTAH-SOUTHWEST UTAH- INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER... CEDAR CITY...MILFORD 1151 AM MST THU DEC 15 2016 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM MST FRIDAY... * AFFECTED AREA...WEST CENTRAL AND SOUTHWEST UTAH. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH. * TIMING...WINDS WILL INCREASE IN INTENSITY TONIGHT AND THEN PEAK ON FRIDAY MORNING THROUGH MID AFTERNOON BEFORE DIMINISHING LATE IN THE DAY. * IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST ROUTES...INCLUDING U.S. ROUTE 6 AND STATE ROUTE 21. THOSE DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS WILL BE IMPACTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES... ESPECIALLY HIGH PROFILE VEHICLES... CAN BE DIFFICULT TO CONTROL AT TIMES IN HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION... ESPECIALLY WHILE CROSSING BRIDGES... OVERPASSES... AND UNSHELTERED AREAS. && $$ UTZ013-019>021-160300- /O.UPG.KSLC.HW.A.0007.161216T1900Z-161217T0500Z/ /O.NEW.KSLC.WI.Y.0027.161216T1900Z-161217T0500Z/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE... KANAB...ESCALANTE...BULLFROG 1151 AM MST THU DEC 15 2016 ...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM MST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...UTAHS DIXIE...SOUTH CENTRAL UTAH...GLEN CANYON RECREATION AREA INCLUDING LAKE POWELL...AND THE SAN RAFAEL SWELL. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH. * TIMING...WINDS WILL INCREASE IN INTENSITY DURING THE LATE MORNING ON FRIDAY AND THEN PEAK ON FRIDAY AFTERNOON AND EVENING BEFORE DIMINISHING. * IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST ROUTES...INCLUDING I-70 AND U.S. ROUTE 89. THOSE DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS MAY BE IMPACTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN MAKE DRIVING DIFFICULT. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Dec 14, 10:08 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Dec 14, 10:08 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 PM MST Wed Dec 14 2016
.SYNOPSIS...High pressure will build into the area tonight into
tomorrow morning. A windy and wet Pacific trough and associated cold
front will cross the region tomorrow night into Saturday.
&&
.DISCUSSION...An upper ridge is continuing to build into the eastern
Great Basin this evening as the pattern amplifies. Moisture that
spread into the area beginning last night has now mostly lifted
north. This combined with weakening 700mb advection has led to a
rapid decrease in precipitation over the last few hours. However,
lingering low-level moisture has kept many areas across northern
Utah in low clouds and patchy fog. While slight drying will occur
through the night, dewpoint depressions will remain small and patchy
fog could continue in some northern valleys. However, cloud cover in
place is expected to keep any dense fog from becoming very extensive.
Otherwise, cloud cover will prevent temperatures from falling much
tonight, although temperatures are already a bit colder than
previously forecast in some areas. Therefore, have updated the
forecast to lower overnight mins across much of northern Utah. Also
reduced PoPs for the rest of the night and added a mention of fog.
The next storm system will approach the West Coast late tomorrow.
Ahead of it, a moisture plume associated with an atmospheric river
event will round the south end of the Sierra Nevada and spread into
Utah. As a result, expect precipitation to increase beginning
tomorrow afternoon and become widespread tomorrow night into Friday.
Much of this will occur under a mild airmass with 700mb temperatures
between -2c and +1c. As a result snow levels are expected to be on
the high side initially, but given the significant amount of
moisture associated with the atmospheric river snow accumulations
will be significant above 8000ft. Cold advection will develop
tomorrow afternoon across northern Utah and tomorrow evening across
the south, after which snow levels will begin to fall. However,
drying aloft owing to subsidence in the wake of the trough axis
suggests that precipitation will begin to diminish tomorrow evening
so snow will begin to taper off as snow levels reach the valley
floors. Only minor accumulations are expected in most valleys at
this time. Strong winds owing to rapid cyclogenesis will result in
blowing and drifting of snow at the higher elevations. Some of these
winds will translate to the surface Thursday night through Friday
but given clouds and precipitation in place do not expect full
mixing of 50-60kt 700mb winds to the surface. A Winter Storm Warning
remains in place for all mountains above 8000ft at this time, but
will have to monitor the evolution of the storm to see if any
additional highlights are needed.
&&
.AVIATION...MVFR visibility at KSLC is expected to improve to VFR
around 06z as southerly drainage winds become established, but
there is a 40 percent chance that this could be delayed to 07-08z.
Otherwise ceilings will remain above 7 kft through the overnight
hours.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 4 PM Thursday to 4 AM MST Saturday for
UTZ007-008-009-010-517-518.
WY...None.
&&
Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 14, 10:16 PM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1016 PM MST WED DEC 14 2016 UTZ001>016-019>021-517-518-WYZ021-151400- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1016 PM MST WED DEC 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT PATCHY FOG WILL BE POSSIBLE ACROSS PORTIONS OF NORTHERN UTAH TONIGHT...PARTICULARLY THE WASATCH FRONT...CACHE VALLEY AND WASATCH BACK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD AND ENERGETIC STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN LATE THURSDAY INTO SATURDAY. THIS STORM WILL BRING WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO THE OUTLOOK AREA FRIDAY...WITH RAIN CHANGING TO SNOW ACROSS THE VALLEYS LATE FRIDAY AFTERNOON INTO EARLY SATURDAY. SNOW WILL CONTINUE INTO SATURDAY MORNING. ACCUMULATING SNOW IS EXPECTED FOR MOST LOCATIONS IN THE OUTLOOK AREA DURING THIS PERIOD. ALTHOUGH SIGNIFICANT ACCUMULATIONS ARE EXPECTED ABOVE 8000 FEET...ACCUMULATIONS SHOULD BE MINOR IN MOST VALLEYS. HOWEVER...LOCALLY HIGHER SNOW TOTALS MAY OCCUR IN AND AROUND THE SALT LAKE AND TOOELE VALLEYS DUE TO LAKE EFFECT SNOW LATE FRIDAY NIGHT INTO SATURDAY MORNING. THIS STORM SYSTEM WILL ALSO BRING STRONG GUSTY SOUTHERLY WINDS ESPECIALLY TO WEST CENTRAL AND SOUTHWEST UTAH LATE THURSDAY THROUGH FRIDAY. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE COLD FRONT PARTICULARLY ACROSS THE WEST DESERT...WESTERN UINTA BASIN AND CASTLE COUNTRY FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 2:42 AM MST | High Wind Warning | SLC | 39 hr | |
| Dec 15, 2:43 AM MST | Flash Flood Watch | SLC | 41 hr | |
| Dec 15, 11:51 AM MST | Wind Advisory | SLC | 28 hr | |
| Dec 15, 2:57 PM MST | Winter Weather Advisory | SLC | 37 hr |
Nearby
High Wind Watches in Utah, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.